Utah, 2012Flash Flooding and Hail in Utah, July 14 to 16, 2012
July 14 to 16, 2012 · NWS SLC · 15 events in 6 counties and zones
Additional low and mid-level moisture moved into the state of Utah on July 14th through 16th. Organized thunderstorms formed across much of the state, producing gusty winds, large hail, and widespread flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $533,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Additional low and mid-level moisture moved into the state of Utah on July 14th through 16th. Organized thunderstorms formed across much of the state, producing gusty winds, large hail, and widespread flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 14, 9:00 AM MST, 5 minutes earlier.
Area forecast discussion, Jul 14, 9:00 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT SAT JUL 14 2012
.SYNOPSIS...AN UPPER LEVEL TROUGH OVER THE WEST COAST STATES WILL
LIFT NORTHEAST INTO AND ACROSS THE GREAT BASIN THIS WEEKEND. THIS
TROUGH COMBINED WITH THE VERY MOIST AIRMASS OVER THE BASIN WILL
PRODUCE WIDESPREAD PRECIPITATION THE NEXT COUPLE OF DAYS.
&&
.DISCUSSION...DEEP MOISTURE IN PLACE ACROSS THE FORECAST AREA THIS
MORNING...WITH PWS RUNNING WELL OVER TWO STANDARD DEVIATIONS ABOVE
AVERAGE IN ALL LOCATIONS. VORT MAX OVER EASTERN NEVADA IS ACTING AS THE
FOCUS FOR SHOWERS OVER WESTERN AND SOUTHERN UTAH THIS
MORNING...WITH LIGHTER SHOWERS BEING OBSERVED OVER CENTRAL UTAH.
HOWEVER...ABUNDANT CLOUD COVER IS LIMITING THE DEVELOPMENT OF
THUNDERSTORMS. THE CLOUD COVER AND THE COOLER AIRMAS WILL KEEP
TEMPERATURES DOWN TODAY...WITH MAXES RUNNING AROUND 10F BELOW
SEASONAL NORMS.
SECOND VORT MAX OVER ARIZONA IS PROGGED TO PUSH INTO THE STATE
THIS AFTERNOON...PROVIDING A FOCUS FOR AFTERNOON CONVECTION. THIS
FEATURE HAS GOOD JET SUPPORT WITH IT AND WILL BE COMING DURING
BETTER DAYTIME HEATING. CLOUD COVER MAY STILL BE A NEGATIVE FACTOR
BUT CONDITIONS ARE OTHERWISE GOOD FOR WIDESPREAD CONVECTIVE
DEVELOPMENT. WITH SUCH A MOIST AIRMASS...HEAVY RAIN IS POSSIBLE
WITH ANY STORMS THAT DEVELOP. FLASH FLOOD WATCH FOR SOUTHERN AND
CENTRAL UTAH COVERS THIS THREAT WELL.
MONSOONAL MOISTURE REMAINS IN PLACE THROUGH AT LEAST EARLY NEXT
WEEK. DYNAMIC FORCING MAY NOT BE AS GOOD TOMORROW WITH NO WELL
DEFINED VORT MAXIMA IMPACTING THE AREA. HOWEVER...WITH LESS CLOUD
COVER DAYTIME HEATING WILL BE MORE OF A FACTOR.
NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL
THROUGH THE AFTERNOON. SOUTHERLY WINDS ARE EXPECTED TO
PREVAIL...BUT DEVELOPING SHOWERS AND THUNDERSTORMS WILL RESULT IN
PERIODS OF GUSTY AND/OR ERRATIC WINDS...PARTICULARLY THIS
AFTERNOON. THERE IS A 30 PERCENT CHANCE THAT THE TERMINAL WILL SEE
BRIEF MVFR CONDITIONS IN HEAVIER SHOWERS. THERE IS A 40 PERCENT
CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE TERMINAL THIS AFTERNOON.
&&
.FIRE WEATHER...DEEP MONSOONAL MOISTURE REMAINS IN PLACE ACROSS THE
FIRE DISTRICT THIS MORNING. HUMIDITIES WILL REMAIN HIGH ALLOWING
CONDITIONS TO BECOME INCREASINGLY RIPE FOR SHOWER AND THUNDERSTORM
DEVELOPMENT DURING THE DAY. SHOWERS AND THUNDERSTORMS WILL BECOME
NUMEROUS BY THE AFTERNOON WITH WIDESPREAD WETTING RAIN POTENTIAL
INTO THE EARLY EVENING. LIGHTNING ACTIVITY LEVELS ARE EXPECTED TO BE A
BIT HIGHER TODAY WITH DEEPER INSTABILITY IN PLACE PROVIDING
ANOTHER DAY FOR HEIGHTENED POTENTIAL OF NEW STARTS AREAWIDE.
THE NUMEROUS SHOWERS/STORMS WILL HOLD INTO THIS EVENING BEFORE
COVERAGE WANES WITH LOSS OF HEATING. HUMIDITY LEVELS WILL REMAIN
ELEVATED INTO SUNDAY ALLOWING YET ANOTHER ACTIVE PRECIPITATION DAY
THOUGHT AREAL COVERAGE OF WETTING RAINS SHOULD BEGIN TO DECLINE AT
THAT TIME AS SLIGHTLY DRIER AIR BEGINS TO WORK IN FROM THE WEST.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
UTZ004-008-010-012>016-019>021-517-518.
WY...NONE.
&&
TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 14, 5:05 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT SAT JUL 14 2012
UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
605 AM MDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE VERY MOIST AIR MASS CURRENTLY OVER THE REGION WILL SPAWN
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THE POTENTIAL
WILL EXIST FOR HEAVY RAINFALL TO ACCOMPANY THE STRONGER SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. THIS HEAVY RAINFALL COULD
PRODUCE FLASH FLOODING...ESPECIALLY IN AREAS PRONE TO FLOODING SUCH
AS SLOT CANYONS...SLICK ROCK COUNTRY...AND WHERE LARGE BURN SCARS
EXIST FROM RECENT WILDFIRE ACTIVITY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE LATTER HALF OF THE WEEKEND WILL REMAIN WET...WITH SHOWERS AND
THUNDERSTORMS EXPECTED AGAIN ON SUNDAY. THE POTENTIAL FOR
HEAVY RAINFALL WILL EXIST ON SUNDAY...WITH RECENT BURN SCARS AND
SLOT CANYONS ONCE AGAIN THE FOCUS FOR ANY FLASH FLOODING THREAT.
DRIER AIR WILL BEGIN TO WORK INTO UTAH FROM THE WEST EARLY IN THE
UPCOMING WEEK. RESIDUAL MOISTURE WILL PRODUCE AFTERNOON/EVENING
SHOWER SAND STORMS OVER MAINLY THE HIGHER TERRAIN MONDAY...WITH
SUBSTANTIALLY LESS ACTIVITY FOR TUESDAY. THE DRIER AIR SHOULD BE
FIRMLY ESTABLISHED BY WEDNESDAY...RESULTING IN LITTLE THREAT FOR
SHOWERS EVEN OVER THE HIGHER TERRAIN. TEMPERATURES WHICH WILL
GENERALLY BE BELOW NORMAL LATE IN THE WEEKEND WILL SHOW A GRADUAL
WARMING TREND THROUGH MIDWEEK. READINGS WILL LIKELY EQUAL OR EXCEED
THE MID-JULY NORMS BY THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
11 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Washington
- When
- July 14, 9:05 AM MST to 11:00 AM MST
- Where
- Washington County, 3.96 mi NE of Virgin to 7.51 mi NNW of Springdale
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.238, -113.126
Multiple slot canyons in Zion National Park experienced flash flooding.
Flash Flood, Sanpete
- When
- July 15, 4:00 PM MST to 5:00 PM MST
- Where
- Sanpete County, 0.65 mi ESE of Fountain Green to 3.69 mi N of Fountain Green
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.625, -111.620
An ash flow was reported after heavy rain fell over the Wood Hollow burn scar. Parts of Wood Hollow Road were washed out due to this flash flood.
Flash Flood, Washington
- When
- July 15, 4:20 PM MST to 6:20 PM MST
- Where
- Washington County, 0.6 mi SSE of St George to 1.34 mi NW of (Sgu)st George Muni
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- County Official
- Coordinates
- 37.092, -113.577
Major flash flooding occurred in St. George, Utah, as heavy rain fell over the area for nearly an hour. The rain overwhelmed many of the storm drains across the city, with manhole covers popping up in a few locations, including Main Street. Water rose as high as three or four feet on some streets, and several drivers were stranded in their cars with water up to their windows. A few small landslides were reported, and mud and debris flowed onto some streets. Approximately 100 homes and a few businesses experienced at least minor damage.
Flash Flood, Washington
- When
- July 15, 9:00 PM MST to 11:00 PM MST
- Where
- Washington County, 16.64 mi S of Motoqua to 16.23 mi SW of Shivwits
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.081, -114.037
The Beaver Dam Wash experienced a flash flood, with flow in the wash increasing from zero to 1244 cfs.
Flash Flood, Wayne
- When
- July 16, 1:30 PM MST to 3:00 PM MST
- Where
- Wayne County, 5.27 mi NE of Torrey to 5.46 mi NNE of Grover
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.358, -111.357
Flash flooding occurred along Sulphur Creek in Capitol Reef National Park, impacting a section of State Route 24.
Flash Flood, Washington
- When
- July 16, 2:30 PM MST to 3:30 PM MST
- Where
- Washington County, 3.54 mi ESE of Zion Lodge to 3.75 mi NNE of Virgin
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.231, -112.890
Numerous drainages within Zion National Park experienced flash flooding, most notably La Verkin Creek and Spry Canyon.
Flash Flood, Kane
- When
- July 16, 3:00 PM MST to 4:00 PM MST
- Where
- Kane County, 5.87 mi WSW of Adairville to 2.2 mi SW of Adairville
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.102, -112.024
Flash flooding was reported in Buckskin Gulch and surrounding drainages.
Hail, Washington
- When
- July 16, 3:30 PM MST
- Where
- Washington County, 0.88 mi SW of Toquerville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.240, -113.290
A thunderstorm dropped enough hail on Hurricane, Utah to cover the ground, with an estimated maximum hail size of 1 inch in diameter.
Thunderstorm Wind, Washington
- When
- July 16, 3:30 PM MST
- Where
- Washington County, 0.69 mi N of La Verkin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.210, -113.270
Moderate sized tree branches were downed by thunderstorm winds in La Verkin, Utah.
Thunderstorm Wind, Juab
- When
- July 16, 3:59 PM MST
- Where
- Juab County, 0.69 mi N of Nephi Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.740, -111.870
A sensor in Nephi, Utah recorded a maximum wind gust of 60 mph.
Thunderstorm Wind, Utah
- When
- July 16, 4:15 PM MST to 4:30 PM MST
- Where
- Utah County, 0.43 mi SW of Spanish Fork to 4.68 mi NW of Lehi
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 40.115, -111.655
A sensor near Point of the Mountain, named Portable RWIS #2, recorded a maximum wind gust of 58 mph. In addition, damage was reported in the Spanish Fork area, with multiple trees and power lines blown over.
Flash Flood, Washington
- When
- July 16, 5:00 PM MST to 7:00 PM MST
- Where
- Washington County, 7.03 mi ESE of Bloomington to 7.05 mi SSW of Hurricane Arpt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.007, -113.484
The Fort Pearce Wash experienced a large flash flood, with flows in the wash increasing from zero to 8049 cfs.
Flash Flood, Washington
- When
- July 16, 5:00 PM MST to 6:00 PM MST
- Where
- Washington County, 3.5 mi W of Leeds to 3.08 mi S of Pine Vly
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.221, -113.433
Flash flooding was reported in some drainages near Hurricane, Utah.
Flash Flood, Kane
- When
- July 16, 7:00 PM MST to 8:00 PM MST
- Where
- Kane County, 2.2 mi NNW of Adairville to 2.28 mi SSE of Adairville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.147, -111.942
Flash flooding was reported along the Paria River, including where the river meets State Route 89.
Flash Flood, Kane
- When
- July 16, 9:45 PM MST to 11:45 PM MST
- Where
- Kane County, 8.48 mi ENE of Adairville to 8.92 mi SSW of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.182, -111.787
A large flash flood occurred on Wahweap Creek and was observed as it passed through Big Water. The high water from Wahweap Creek cut off the Smokey Mountain Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 14, 20121 death · 2 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Flash Flooding in Virginia, July 14, 20126 events
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
- Damaging Wind and Heavy Rain in Colorado, July 14, 201258 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403701, 405464, 405465, 405467, 405468, 405486, 405491, 403698, 403699, 403697, 403696, 405473, 405492, 405493, 405461.